Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 

 

An exotic invariant for 6-manifolds: The direct construction


Author: A. V. Zhubr
Translated by: the author
Original publication: Algebra i Analiz, tom 21 (2009), nomer 3.
Journal: St. Petersburg Math. J. 21 (2010), 469-482
MSC (2000): Primary 57N15, 57R55
Published electronically: March 1, 2010
MathSciNet review: 2588766
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Some of the author's previous works, dealing with the classification problem for simply connected closed 6-manifolds, contain a construction of a certain ``exotic'' invariant $ \Gamma$. This construction is substantially indirect and based on nontrivial calculations. In the present paper, a direct construction is suggested, which does not depend on the calculations mentioned and involves only some simple surgery, plus some well-known identities for Stiefel-Whitney and Pontryagin classes, namely, ``modulo 2'' and ``modulo 4'' Wu formulas.


References [Enhancements On Off] (What's this?)

  • 1. A. V. Žubr, Classification of simply-connected topological 6-manifolds, Topology and geometry—Rohlin Seminar, Lecture Notes in Math., vol. 1346, Springer, Berlin, 1988, pp. 325–339. MR 970082, 10.1007/BFb0082781
  • 2. A. V. Zhubr, Closed simply connected six-dimensional manifolds: proofs of classification theorems, Algebra i Analiz 12 (2000), no. 4, 126–230 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 12 (2001), no. 4, 605–680. MR 1793619
  • 3. Frank Quinn, Ends of maps. III. Dimensions 4 and 5, J. Differential Geom. 17 (1982), no. 3, 503–521. MR 679069
  • 4. F. Hirzebruch, Topological methods in algebraic geometry, Third enlarged edition. New appendix and translation from the second German edition by R. L. E. Schwarzenberger, with an additional section by A. Borel. Die Grundlehren der Mathematischen Wissenschaften, Band 131, Springer-Verlag New York, Inc., New York, 1966. MR 0202713
  • 5. P. E. Jupp, Classification of certain 6-manifolds, Proc. Cambridge Philos. Soc. 73 (1973), 293–300. MR 0314074
  • 6. L. C. Siebenmann, Topological manifolds, Actes du Congrès International des Mathématiciens (Nice, 1970) Gauthier-Villars, Paris, 1971, pp. 133–163. MR 0423356
  • 7. Robion C. Kirby and Laurence C. Siebenmann, Foundational essays on topological manifolds, smoothings, and triangulations, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1977. With notes by John Milnor and Michael Atiyah; Annals of Mathematics Studies, No. 88. MR 0645390
  • 8. Michael Hartley Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982), no. 3, 357–453. MR 679066
  • 9. André Haefliger, Knotted (4𝑘-1)-spheres in 6𝑘-space, Ann. of Math. (2) 75 (1962), 452–466. MR 0145539
  • 10. C. T. C. Wall, Classification problems in differential topology. V. On certain 6-manifolds, Invent. Math. 1 (1966), 355-374; corrigendum, ibid 2 (1966), 306. MR 0215313
  • 11. A. V. Zhubr, Spin bordism of oriented manifolds and the Hauptvermutung for 6-manifolds, Topology, ergodic theory, real algebraic geometry, Amer. Math. Soc. Transl. Ser. 2, vol. 202, Amer. Math. Soc., Providence, RI, 2001, pp. 263–286. MR 1819194
  • 12. Wen-tsün Wu, On Pontrjagin classes. III, Acta Math. Sinica 4 (1954), 323–346 (Chinese, with English summary). MR 0080300
  • 13. Robert E. Mosher and Martin C. Tangora, Cohomology operations and applications in homotopy theory, Harper & Row, Publishers, New York-London, 1968. MR 0226634
  • 14. Jean Cerf, Sur les difféomorphismes de la sphère de dimension trois (Γ₄=0), Lecture Notes in Mathematics, No. 53, Springer-Verlag, Berlin-New York, 1968 (French). MR 0229250

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 57N15, 57R55

Retrieve articles in all journals with MSC (2000): 57N15, 57R55


Additional Information

A. V. Zhubr
Affiliation: Mathematics Department, Komi Scientific Center, Urals Division, Russian Academy of Sciences, Chernova Street 3a, Syktyvkar 167998, Russia
Email: a-v-zhubr@yandex.ru

DOI: https://doi.org/10.1090/S1061-0022-10-01104-0
Keywords: 6-manifold, classification, surgery, direct construction, invariant
Received by editor(s): May 20, 2008
Published electronically: March 1, 2010
Additional Notes: This work is partially supported by the program “Problems in non-linear dynamics” of the Presidium of Russian Academy of Sciences
Article copyright: © Copyright 2010 American Mathematical Society